Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 78, NWS Green Bay, WI

September 26, 20204 counties in Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at Sep 26, 2020, 4:13 PM CDT for 4 counties in Wisconsin. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 26, 2020, 4:13 PM CDT (21:13 UTC)
Expired
Sep 26, 2020, 4:45 PM CDT
In force
32 min
Issued by
NWS Green Bay, WI
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

Counties Forest County, WI, Langlade County, WI, Marinette County, WI, Oconto County, WI

The radar

The Green Bay radar (KGRB), 105 km from the middle of the area, began a volume at 21:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 9.2 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2020-09-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 87 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2020-09-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 108 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
87 J/kg
Mixed-layer CIN
-480 J/kg
Mixed-layer LCL
1032 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
108 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

357 
WUUS53 KGRB 262113
SVRGRB
WIC041-067-075-083-262200-
/O.NEW.KGRB.SV.W.0078.200926T2113Z-200926T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Green Bay WI
413 PM CDT Sat Sep 26 2020

The National Weather Service in Green Bay has issued a

* Severe Thunderstorm Warning for...
  Southeastern Forest County in northeastern Wisconsin...
  Central Marinette County in northeastern Wisconsin...
  Northern Oconto County in northeastern Wisconsin...
  Northeastern Langlade County in north central Wisconsin...

* Until 500 PM CDT.

* At 413 PM CDT, a severe thunderstorm was located near Pearson, or
  13 miles northeast of Antigo, moving east at 55 mph.

  HAZARD...Half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Carter, McCaslin Mountain Natural Area, Pearson, Veterans Memorial
  County Park, Ma Ka Ja Wan Scout Reservation, Wabeno, Townsend,
  Freeman, Athelstane and Silver Cliff.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows!

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Green Bay.

&&

LAT...LON 4520 8905 4534 8912 4561 8819 4537 8805
TIME...MOT...LOC 2113Z 250DEG 48KT 4528 8897 

HAIL...1.25IN
WIND...<50MPH
 
$$
Kieckbusch
3 follow-up statements
673 
WWUS53 KGRB 262125
SVSGRB

Severe Weather Statement
National Weather Service Green Bay WI
425 PM CDT Sat Sep 26 2020

WIC041-067-075-083-262200-
/O.CON.KGRB.SV.W.0078.000000T0000Z-200926T2200Z/
Forest WI-Marinette WI-Oconto WI-Langlade WI-
425 PM CDT Sat Sep 26 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR SOUTHEASTERN FOREST...CENTRAL MARINETTE...NORTHERN OCONTO AND
NORTHEASTERN LANGLADE COUNTIES...

At 424 PM CDT, a severe thunderstorm was located near Carter, or 18
miles southeast of Crandon, moving east at 65 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Carter, McCaslin Mountain Natural Area, Wabeno, Townsend, Freeman,
Athelstane, Silver Cliff, Caldron Falls Rese, Choate and Lily.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Green Bay.

&&

LAT...LON 4524 8883 4540 8890 4561 8819 4537 8805
TIME...MOT...LOC 2124Z 250DEG 60KT 4534 8869 

HAIL...1.00IN
WIND...<50MPH
 
$$
Kieckbusch
037 
WWUS53 KGRB 262136
SVSGRB

Severe Weather Statement
National Weather Service Green Bay WI
436 PM CDT Sat Sep 26 2020

WIC067-262146-
/O.CAN.KGRB.SV.W.0078.000000T0000Z-200926T2200Z/
Langlade WI-
436 PM CDT Sat Sep 26 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LANGLADE COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4527 8864 4548 8864 4561 8819 4537 8805
TIME...MOT...LOC 2136Z 250DEG 48KT 4540 8847 

$$

WIC041-075-083-262200-
/O.CON.KGRB.SV.W.0078.000000T0000Z-200926T2200Z/
Forest WI-Marinette WI-Oconto WI-
436 PM CDT Sat Sep 26 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR SOUTHEASTERN FOREST...CENTRAL MARINETTE AND NORTHERN OCONTO
COUNTIES...

At 436 PM CDT, a severe thunderstorm was located over McCaslin
Mountain Natural Area, or 23 miles southeast of Crandon, moving east
at 55 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
McCaslin Mountain Natural Area, Carter, Townsend, Athelstane, Silver
Cliff, Goodman County Park, Caldron Falls Rese, Mcclintock County
Park, Caldron Falls Reservoir and Bear Lake Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Green Bay.

&&

LAT...LON 4527 8864 4548 8864 4561 8819 4537 8805
TIME...MOT...LOC 2136Z 250DEG 48KT 4540 8847 

HAIL...1.00IN
WIND...<50MPH
 
$$
Kieckbusch
462 
WWUS53 KGRB 262145
SVSGRB

Severe Weather Statement
National Weather Service Green Bay WI
445 PM CDT Sat Sep 26 2020

WIC041-075-083-262155-
/O.CAN.KGRB.SV.W.0078.000000T0000Z-200926T2200Z/
Forest WI-Marinette WI-Oconto WI-
445 PM CDT Sat Sep 26 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN FOREST...CENTRAL
MARINETTE AND NORTHERN OCONTO COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However small hail is
still possible with this thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Green Bay.

LAT...LON 4527 8864 4548 8864 4561 8819 4537 8805
TIME...MOT...LOC 2144Z 250DEG 48KT 4544 8831 

$$
Kieckbusch

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 26, 3:50 PM CDT, 23 minutes earlier.

Area forecast discussion, Sep 26, 3:50 PM CDT, 23 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
350 PM CDT Sat Sep 26 2020

Forecast discussion for routine afternoon forecast issuance

.SHORT TERM...Tonight and Sunday
Issued at 350 PM CDT Sat Sep 26 2020

All eyes are on the ongoing/additional severe weather this
afternoon/evening. 850mb boundary/front was draped across central
and east-central WI late this morning. This along with some weak
WAA, moisture convergence and steep mid-level lapse rates aided
in some shower/storm develop over Lake Michigan. Still tough to
find the surface warm front as winds/dewpoints fairly uniform
across the area, but it appears it is slowly lifting northward
from Door County toward Wood County as of 3pm. Showers and storms
have developed across central WI and pushed northeast across the
area during the early afternoon hours. Most of this activity is
doing a very good job of keeping instability down (MUCAPEs
struggling to get to 500 J/kg and low level lapse rates under 5.0
C/km). But a few of the storms north of the boundary have tapped
into the mid level instability and are producing some large hail.

For this afternoon and evening...chances of severe weather will
diminish across areas of central and east central WI late this
afternoon as the boundary lifts north and the clouds/rain have
kept a damper on instability. Chances for severe weather will
continue farther north as the front lifts toward the MI border and
instability advects north aided by a strengthening southwesterly
low level jet. Upper support also increasing as the upper trough
approaches. Hail appears to be the greatest severe threat along
and north of the boundary. A conditional wind and tornado threat
still exists near the boundary with impressive bulk shear over 50
knots and favorable hodographs for supercells. Question will be
if the better instability can catch up to the front. If things
come together, surface based convection would be possible and
bring a higher wind/tornado threat. Severe weather threat will
end/exit the area by around 11 pm, as instability wanes and areas
of storms head into the U.P. and Lake Michigan. The boundary will
remain situated across the area through the night, so can't rule
out some additional showers or maybe a storm, mainly north, but
coverage should be pretty limited. Quite a bit of dense fog was
noted upstream this morning behind the boundary and where winds
decoupled, but think winds will stay up for much of the
evening/night and there will be clouds around, so that will limit
the fog potential. However, if/where winds die off and clouds
partially clear, some fog development would be possible, with the
highest chance being across north central WI.

For Sunday...the boundary will sink southeast across the area
through the day with a shortwave trough digging into the western
Great Lakes. Best chances for showers will be along and ahead of
the front, but some post-frontal showers will be possible,
especially in the afternoon across central and northern WI as the
colder air arrives aloft. West to southwest winds will be on the
breezy side with gusts up to around 25 mph. Highs will top out in
the 60s near midday or early afternoon, the drop later in the day.

.LONG TERM...Sunday Night Through Saturday
Issued at 350 PM CDT Sat Sep 26 2020

A significant pattern change will occur across the western Great
Lakes during the extended forecast period. An amplified upper
pattern will develop, with ridging over the western U.S. and
troughing across the eastern half of the country. This will
result in a significant cool down, especially over the latter
half of next week. There will also be periodic chances of
showers, though precipitation amounts should be fairly light.
It may get cold enough Thursday night into Friday morning for
some snow flakes north. High pressure should bring a mainly dry
period Friday night into Saturday.
&&

.AVIATION...for 18Z TAF Issuance
Issued at 1257 PM CDT Sat Sep 26 2020

VFR conditions prevailed late this morning and early afternoon
with mainly mid and upper level clouds pushing across the region.
Some IFR CIGs remained across far north central WI. Showers and a
few storms developed across central and north central WI early
this afternoon and will continue to spread northeast across the
area as a warm front lifts north. This activity will mainly clip
ATW/MTW/GRB with mainly VFR conditions continuing. Farther north
at AUW/CWA/RHI, chances for showers/storms is higher with this
first round of activity and a second round later this
afternoon/evening. The heavier activity could drop CIGs/VSBY
MVFR/IFR range. Low level wind shear is expected to develop this
evening and continue overnight as southwest winds increase to
40-50 knots around 2000 feet. Low clouds and some fog is expected
across north central WI overnight as well. VFR conditions are
expected by mid Sunday morning. A few showers will be possible in
the later morning and afternoon hours.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
Beach Hazards Statement through Sunday morning for WIZ022-040-
050.
&&

SHORT TERM.....Bersch
LONG TERM......Kieckbusch
AVIATION.......Bersch
Hazardous weather outlook, Sep 26, 3:24 PM CDT, 49 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
324 PM CDT Sat Sep 26 2020

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-272030-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
324 PM CDT Sat Sep 26 2020

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...This afternoon into tonight

Strong to severe thunderstorms are expected late this afternoon
and evening through 11 PM, along and north of Highway 29.
Damaging winds, large hail, and isolated tornadoes are possible.

Strong currents are likely to lead to hazardous swimming conditions
at Lake Michigan beaches this afternoon through tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Saturday

The probability of widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed this afternoon and evening.
Spotters are requested to report hail over a half inch in diameter
or wind damage to the National Weather Service in Green Bay.

LMZ521-522-541>543-272030-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
324 PM CDT Sat Sep 26 2020

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

Gusty south winds and large waves will result in hazardous
conditions to small craft on Green Bay and Lake Michigan through
tonight.

Thunderstorms with large hail or strong winds will pose a hazard
to mariners late this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Sunday through Saturday

Gusty winds or high waves will continue on Lake Michigan Sunday,
especially north of Sturgeon Bay, resulting in hazardous
conditions for small craft. The gusty winds and high waves will
diminish Sunday afternoon.

Bersch

In the hours before

Local storm report, Sep 26, 3:44 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
344 PM CDT SAT SEP 26 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0338 PM     HAIL             2 E MERRILL             45.18N 89.65W
09/26/2020  E1.00 INCH       LINCOLN            WI   LAW ENFORCEMENT

&&

KEITHC
Special weather statement, Sep 26, 3:45 PM CDT, 28 minutes before
Special Weather Statement
National Weather Service Green Bay WI
345 PM CDT Sat Sep 26 2020

WIZ020-021-031-073-074-262130-
Southern Oconto County WI-Shawano WI-Southern Marinette County WI-
Northern Oconto County WI-Menominee WI-
345 PM CDT Sat Sep 26 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MARINETTE...NORTHEASTERN
MENOMINEE...OCONTO AND EAST CENTRAL SHAWANO COUNTIES UNTIL 430 PM
CDT...

At 345 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near South Branch to near Gillett. Movement was
east at 50 mph.

Nickel size hail will be possible with these storms.

Locations impacted include...
Marinette, Menominee, Oconto, Gillett, Crivitz, Pound, South Branch,
Legend Lake, Peshtigo and Oconto Falls.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Green Bay.

&&

LAT...LON 4492 8740 4488 8764 4491 8754 4496 8758
      4494 8764 4493 8764 4493 8771 4485 8778
      4474 8839 4511 8865 4539 8769 4534 8765
      4517 8774 4511 8766 4512 8753 4495 8756
      4492 8753 4503 8739 4499 8736
TIME...MOT...LOC 2045Z 250DEG 46KT 4507 8854 4483 8837

Kieckbusch
Local storm report, Sep 26, 3:47 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
347 PM CDT SAT SEP 26 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     HAIL             MERRILL                 45.18N 89.68W
09/26/2020  M1.00 INCH       LINCOLN            WI   TRAINED SPOTTER

            ONE INCH HAIL FOR APPROXIMATELY 5 MINUTES

&&

TIMMU
Local storm report, Sep 26, 3:53 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
353 PM CDT SAT SEP 26 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     HAIL             1 NE MERRILL            45.19N 89.67W
09/26/2020  M1.25 INCH       LINCOLN            WI   PUBLIC

            REPORT RECEIVED VIA SOCIAL MEDIA.

&&

KEITHC
Local storm report, Sep 26, 4:09 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
409 PM CDT SAT SEP 26 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0359 PM     HAIL             3 S HICKORY CORNERS     44.96N 88.26W
09/26/2020  M1.25 INCH       OCONTO             WI   PUBLIC

&&
Local storm report, Sep 26, 4:11 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
411 PM CDT SAT SEP 26 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0401 PM     HAIL             LENA                    44.95N 88.05W
09/26/2020  M0.75 INCH       OCONTO             WI   TRAINED SPOTTER

0403 PM     HAIL             1 E LENA                44.95N 88.03W
09/26/2020  M0.75 INCH       OCONTO             WI   AMATEUR RADIO

&&

TIMMU

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 25, 8:36 PM CDTSpecial Weather StatementGRBVilas24 min
Sep 25, 8:53 PM CDTSevere Thunderstorm WarningGRBVilas67 min
Sep 25, 9:53 PM CDTSevere Thunderstorm WarningGRBForest, Vilas52 min
Sep 25, 10:44 PM CDTSevere Thunderstorm WarningGRBFlorence, Forest28 min
Sep 26, 3:52 AM CDTSmall Craft AdvisoryGRB39 hr
Sep 26, 11:12 AM CDTBeach Hazards StatementGRBDoor, Kewaunee, Manitowoc23 hr
Sep 26, 2:34 PM CDTSpecial Weather StatementGRBLanglade, Marathon56 min
Sep 26, 3:00 PM CDTSevere Thunderstorm WarningGRBLanglade, Marathon, Menominee, Oconto, Shawano45 min
Sep 26, 3:09 PM CDTSevere Thunderstorm WarningGRBLanglade, Lincoln, Marathon51 min
Sep 26, 3:45 PM CDTSpecial Weather StatementGRBOconto45 min
Sep 26, 4:04 PM CDTSpecial Marine WarningGRB86 min
Sep 26, 4:09 PM CDTSevere Thunderstorm WarningGRBMarinette, Oconto21 min
Sep 26, 4:35 PM CDTSpecial Weather StatementGRBDoor25 min
Sep 26, 4:49 PM CDTSpecial Weather StatementGRBMarinette41 min
Sep 26, 5:06 PM CDTSpecial Marine WarningGRB24 min
Sep 26, 5:24 PM CDTSpecial Marine WarningGRB51 min
Sep 26, 5:33 PM CDTSevere Thunderstorm WarningGRBDoor42 min
Sep 26, 5:35 PM CDTSpecial Marine WarningGRB26 min
Sep 26, 6:33 PM CDTSpecial Weather StatementGRBVilas42 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.